Fentanyl alert in West London
Public Health England have issued a formal alert about an increase in the possibility of overdose arising from heroin cut with synthetic opioid – fentanyl in West London. This is stronger than heroin and therefore there is a higher risk of overdose and death.
If you or someone you know is using heroin, you should be aware of the increased risks of overdose if the heroin has been cut with fentanyl.
If you are a heroin user you should:
- be extra cautious about where you get your drugs, and about the drugs you take, maybe starting with just a quarter hit of a new supply
- seek treatment for drug dependence if not already in treatment
If you are with a heroin user when and after they use drugs (including other heroin users) should:
- watch carefully for the signs of an overdose, e.g. loss of consciousness, shallow or absent breathing, ‘snoring’, and/or blue lips or fingertips
- be prepared to call immediately for an ambulance if someone overdoses and administer naloxone if available and competent to do so.
Drug treatment services should:
- warn their services users, and where possible others not in contact with services, about the risks of heroin cut with fentanyl
- supply naloxone so that it is available for all those at risk
- ensure they provide rapid access to treatment, including substitute opioids, for heroin users
The fentanyls are a group of synthetic opioids; some have legitimate uses while others are illicit drugs. Fentanyl is about 100 times more potent than morphine and is a licensed medicine used to treat severe and terminal pain. Carfentanyl is 4,000 – 10,000 times more potent than morphine and principally used as an animal tranquilliser.
If you would like any information or advice please visit your local service.